Thunderstorm Wind, Hamilton
- When
- May 5, 6:09 PM CST
- Where
- Hamilton County, Webster City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 42.430, -93.870
Thunderstorms formed primarily over the north half of Iowa during the afternoon and evening hours. Many of the storms produced small hail and gusty winds, however they were below severe levels for the most part.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms formed primarily over the north half of Iowa during the afternoon and evening hours. Many of the storms produced small hail and gusty winds, however they were below severe levels for the most part. One storm in Hamilton County produced a 63 MPH wind gust at the Webster City Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 5:40 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT TUE MAY 5 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT AIRMASS IS BECOMING WEAKLY UNSTABLE THIS AFTERNOON...MAINLY ACROSS THE NORTHWEST HALF OF CENTRAL IOWA WHERE PLUME OF LOWER TO MID 50 DEWPOINTS IS OCCURRING. HOWEVER...FORCED ASCENT IS DIFFICULT TO FIND IN THE WAKE OF THE SHORTWAVE MOVING EAST OF IOWA THIS AFTN. IN FACT...SHORTWAVE RIDGING IS BUILDING ACROSS THE MO RVR VLY. THE SURFACE ANALYSIS DOES SHOW SOME LOW LEVEL CONVERGENCE DEVELOPING OVER NW IA...AND THIS MAY BE ENOUGH TO KICK OFF THUNDERSTORMS DURING THE LATE AFTERNOON. THE BEST CAPE IS EXPECTED OVER THIS SAME REGION...NW THROUGH NRN IA LATE THIS AFTERNOON AND EVENING. HOWEVER...DEEP LAYER SHEAR IS EXPECTED TO WEAKEN. SO SCATTERED STORMS WILL PROBABLY DEVELOP NORTH OF HWY 30 AND MOVE GENERALLY EASTWARD...BUT CORFIDI VECTORS SHOW NEW DEVELOPMENT OCCURRING TO THE SOUTH. COVERAGE IS STILL UNCERTAIN...BUT CONFIDENCE IS HIGHER THAT THE NORTHERN HALF OF THE AREA HAS A RELATIVELY HIGHER PROBABILITY. SEVERE WEATHER IS NOT EXPECTED...THOUGH AN ISOLATED STORM OR TWO COULD PRODUCE MARGINAL SEVERE HAIL OR WIND GUST. AFT 03Z OR SO...THE NEXT SHORTWAVE WILL BE APPROACHING THE AREA AND WILL PROVIDE ADDITIONAL SUPPORT FOR CONVECTION CONTINUING THROUGH THE NIGHT...AGAIN MAINLY ACROSS THE NORTHERN HALF. .LONG TERM...WEDNESDAY THROUGH TUESDAY TRICKY PATTERN STILL IN PLACE OVER THE NEXT FEW DAYS WITH FAST ZONAL FLOW PATTERN ALOFT. WEAK IMPULSES CONTINUE TO EJECT OUT OF THE ROCKIES AND THROUGH THE AREA WEDNESDAY THROUGH FRIDAY...WITH ACTIVITY EXPECTED TO BE ONGOING WED AM AND MOVING OUT OF THE AREA. INSTABILITY EXPECTED TO INCREASE TOWARD THE LATE MORNING/AFTERNOON HOURS ACROSS THE WESTERN/CENTRAL CWA IN WAA PATTERN. COLD FRONT TO SLIDE THROUGH THE CWA AND BECOME ORIENTED ACROSS THE SOUTHEASTERN CWA BY EARLY WEDNESDAY EVENING. THEREFORE EXPECT -TRW REDEVELOPMENT THROUGHOUT THE DAY ALONG AND AHEAD OF THE FRONT...WITH LINGERING ACTIVITY ACROSS THE SOUTHEAST INTO WEDNESDAY EVENING AS THE FRONT FINALLY PUSHED OUT OF THE AREA LATE WEDNESDAY NIGHT. WAA ALREADY BEGINNING TO KICK BACK IN ACROSS THE WESTERN CWA BY EARLY THURSDAY MORNING AHEAD OF THE NEXT WAVE EXPECTED TO MOVE THROUGH THE AREA THURSDAY. THIS WAVE SHOWING STRONGER FORCING...THEREFORE HAVE HIGHER QPF AMOUNTS WITH THIS SYSTEM THROUGH OUT THE DAY THURSDAY. LITTLE IN THE WAY OF INSTABILITY...BUT COULD NOT COMPLETELY RULE OUT AN ELEVATED STORM...SO WENT WITH THE ISOLD THUNDER MENTION. WENT COOLER WITH THE TEMPS THURSDAY ESPECIALLY IN AREAS EXPECTED TO SEE BEST CHANCE OF RAIN THROUGH THE DAY. HIGH PRESSURE TO BRIEFLY BUILD INTO THE CWA THURSDAY NIGHT...WITH DRY CONDITIONS. UPPER LEVEL FLOW TO BECOME MORE NORTHWESTERLY INTO FRIDAY AS AN UPPER TROUGH DIGS INTO THE EASTERN US. WEAK WAVE SLIDING SOUTHEAST THROUGH THE AREA FRIDAY COULD BRING ANOTHER CHANCE FOR PRECIP...WITH HIGH PRESSURE THEN BUILDING INTO THE AREA FOR THE WEEKEND. COOL CANADIAN HIGH PRESSURE ALSO TO BRING IN COOLER TEMPS...WITH H85 TEMPS HOVERING IN THE SINGLE DIGITS JUST ABOVE FREEZING SATURDAY. THEREFORE HAVE SLIGHTLY BELOW AVERAGE TEMPS FOR THE BEGINNING OF THE WEEKEND...BUT 12Z GFS/EC BACK TO ADVERTISING A QUICK RETURN TO SOUTHERLY FLOW WITH WAA SUNDAY INTO SUNDAY NIGHT AHEAD OF A DEVELOPING LEE SIDE LOW PRESSURE SYSTEM ASSOCIATED WITH AN UPPER TROUGH DIGGING INTO THE NORTHERN ROCKIES. EC/GFS IN LINE AGAIN WITH THE SYSTEM STILL IMPACTING IA...VERSUS THE FURTHER SOUTH TRACK THE PREVIOUS EC WAS ADVERTISING. WARM FRONT TO PUSH NORTHEASTWARD THROUGH THE AREA MONDAY WITH SFC LOW TRACKING THROUGH THE CWA...THEREFORE STILL EXPECTING SOME CHANCES FOR PRECIP INTO MONDAY. SYSTEM TO QUICKLY MOVE EAST TUESDAY...SO MAY SEE SOME LINGERING CHANCES FOR PRECIP INTO TUESDAY...BUT OTHERWISE UPPER RIDGING TO BUILD INTO THE CENTRAL US FOR THE MIDDLE OF NEXT WEEK. FOR THE MOST PART...TEMPERATURES TO REMAIN NEAR AVERAGE TO SLIGHTLY BELOW THROUGHOUT THE FORECAST PERIOD. && .AVIATION...06/00Z AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IA ATTM WILL AFFECT KMCW AND KFOD FOR THE NEXT COUPLE OF HOURS...AND KALO BTWN ABT 02Z AND 05Z. EXPECT TEMPO PDS OF MVFR OR LOWER AS STORMS PASS THROUGH THESE TERMINALS. STORMS HAVE HAD A HARD TIME DVLPG SOUTH OF HWY 30 WHERE THE ENVIRONMENT IS LESS FAVORABLE...SO WILL STICK WITH JUST VCSH AT KDSM AND NO PRECIP MENTION AT KOTM OVERNIGHT. ONCE THIS CONVECTION CLEARS THE AREA...WINDS WILL LIGHTEN BY EARLY MORNING ALLOWING FOR DEVELOPMENT OF BR ACROSS THE AREA. IT APPEARS WINDS WILL REMAIN IN THE 5-8 KT RANGE DURING THE PRE-DAWN HOURS SO HAVE GONE WITH JUST 5SM BR IN THE TAFS...HOWEVER THIS WILL BE MONITORED IN CASE CONDITIONS BECOME MORE FAVORABLE FOR THICKER BR DEVELOPMENT. ANOTHER ROUND OF SHOWERS AND TSTORMS EXPECTED AS SFC TROF APPROACHES TOWARD THE END OF THE PERIOD...AFTER 18Z WED...SO HAVE GONE WITH JUST VCSH THIS FAR OUT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER LONG TERM...ALBRECHT AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT TUE MAY 5 2009 IAZ027-028-038-039-048>050-060>062-072>075-082>086-093>097-061015- BUTLER-BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 321 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CHANCES FOR THUNDERSTORMS EXIST DURING THE PERIOD. THE BEST CHANCE FOR SEVERE WEATHER IS WEDNESDAY AFTERNOON WHERE A FEW STORMS MAY PRODUCE QUARTER SIZED HAIL...OR DAMAGING WINDS. THE PROBABILITY OF SEVERE WEATHER IS LOW THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO THE EARLY EVENING HOURS. IAZ004>007-015>017-023>026-033>037-044>047-057>059-070-071-081- 092-061015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-ADAMS-TAYLOR- 321 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CHANCES FOR THUNDERSTORMS EXIST DURING THE PERIOD..WITH THE PROBABILITY OF SEVERE WEATHER REMAINING LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 454 PM CDT TUE MAY 5 2009 IAZ033-052230- SAC- 454 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAC COUNTY UNTIL 530 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ODEBOLT BY 505 PM CDT. WALL LAKE BY 520 PM CDT. LAKE VIEW BY 530 PM CDT. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT TUE MAY 5 2009 IAZ035-036-052345- HAMILTON-WEBSTER- 631 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER AND WESTERN HAMILTON COUNTIES UNTIL 645 PM CDT... AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WEBSTER CITY...OR 17 MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN WEBSTER AND WESTERN HAMILTON COUNTIES...INCLUDING THE TOWN OF STRATFORD. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 648 PM CDT TUE MAY 5 2009 IAZ036-060015- HAMILTON- 648 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 715 PM CDT... AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEBSTER CITY...OR 17 MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WEBSTER CITY AIRPORT BY 705 PM CDT. KAMRAR AND WEBSTER CITY BY 715 PM CDT. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 707 PM CDT TUE MAY 5 2009 IAZ026-060030- FRANKLIN- 707 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY UNTIL 730 PM CDT... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BELMOND...OR 35 MILES SOUTHWEST OF MASON CITY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... COULTER AND LATIMER BY 715 PM CDT. HAMPTON BY 725 PM CDT. SHEFFIELD BY 730 PM CDT. COGIL
The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157440.